Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Apr 12, 2023, 3:07 PM CDT for 6 counties in Kansas. It took effect at Apr 13, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2023, 3:07 PM CDT (20:07 UTC)
- In effect from
- Apr 13, 2023, 1:00 PM CDT
- Expired
- Apr 13, 2023, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 139 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1556 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825 WWUS83 KICT 122007 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 307 PM CDT Wed Apr 12 2023 KSZ032-033-047>050-131115- /O.UPG.KICT.FW.A.0004.230413T1800Z-230414T0100Z/ /O.NEW.KICT.FW.W.0003.230413T1800Z-230414T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice- 307 PM CDT Wed Apr 12 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT THURSDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, AND 050... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 1 PM to 8 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 25 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
4 follow-up statements
399 WWUS83 KICT 130835 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 335 AM CDT Thu Apr 13 2023 KSZ032-033-047>050-132345- /O.CON.KICT.FW.W.0003.230413T1800Z-230414T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice- 335 AM CDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, AND 050... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 24 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
325 WWUS83 KICT 130845 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 345 AM CDT Thu Apr 13 2023 KSZ032-033-047>050-132345- /O.CON.KICT.FW.W.0003.230413T1800Z-230414T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice- 345 AM CDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, AND 050... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 24 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
031 WWUS83 KICT 132256 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 556 PM CDT Thu Apr 13 2023 KSZ032-033-047>050-140100- /O.CON.KICT.FW.W.0003.000000T0000Z-230414T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice- 556 PM CDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, AND 050... * Extreme Grassland Fire Danger...Is forecast. * Winds...South 25 to 35 mph. * Relative Humidity...As low as 24 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
994 WWUS83 KICT 140044 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 744 PM CDT Thu Apr 13 2023 KSZ032-033-047>050-140145- /O.EXP.KICT.FW.W.0003.000000T0000Z-230414T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice- 744 PM CDT Thu Apr 13 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, AND 050... Humidity has increased and wind speeds have decreased allowing the Red Flag Warning to expire at 8 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 12, 2:43 PM CDT, 24 minutes earlier.
Area forecast discussion, Apr 12, 2:43 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Wichita KS 243 PM CDT Wed Apr 12 2023 .SHORT TERM...(This evening through Friday night) Issued at 243 PM CDT Wed Apr 12 2023 Water vapor imagery currently shows an upper low tracking slowly tracking across southern LA with a shortwave trough sinking southeast into the Northern Intermountain. At the surface, lee troughing is in place across far western Nebraska into eastern CO. Shortwave trough will continue to slide east tonight into Thu morning across the Central Great Basin which will further enhance lee troughing. This will keep gusty south winds in place across the area on Thu along with elevated fire weather concerns. Should see some sustained winds over central KS around 30 mph with a few gusts in the 40-45 mph range. See fire weather section below for additional details. For Thu night into Fri, upper trough will continue to swing east but looks to be fairly messy as a series of impulses look to be associated with this trough, rather than one main vort lobe. By Fri afternoon, a cold front will be pushing south across the Plains and by around 18z will extend from central Nebraska into northwest KS. Meanwhile, a surface low will be located across west-central KS with a dryline extending south from the low. The big question for severe wx Fri will be whether storms can develop on the dryline during the late afternoon or early evening. Right now have a lean that storms will struggle to develop on the dryline, mainly due to lack of quality gulf moisture, which looks to be influenced by the upper low that is currently making its way across the Gulf and somewhat prohibiting decent moisture from already starting to work north. In addition, not overly impressed with the amount of convergence on the dryline this far north, especially considering there will still be some CIN around. So feel the more likely scenario will be for storms to develop as the cold front intersects the dryline Fri evening with low confidence on how far east storms will progress. Current thinking is that we are looking at a more low end severe weather threat with quarter to half dollar size hail along with 60- 70mph gusts. One of the limiting factors for higher end severe storms looks to be the better mid and upper winds displaced to the south, over NM into the TX Panhandle. .LONG TERM...(Saturday through Wednesday) Issued at 243 PM CDT Wed Apr 12 2023 Upper trough will continue tracking east on Sat as the surface low lifts into the Mid Mississippi Valley. This will result in much colder temps for Sat as we get on the backside of the surface low where north winds will be located. Good agreement between the GFS and ECMWF on the upper trough intensifying over the Upper/Mid Mississippi Valley on Sun. This will keep us in northwest flow aloft for Sun into the start of the work week. So after below normal temps Sat, we will see highs Sun close to seasonal normals which is in the upper 60s. Upper ridging will slide over the Plains for Mon and Tue which will get us quickly back into above normal temps in the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1226 PM CDT Wed Apr 12 2023 VFR conditions will continue across the region for the next 24hrs. South winds will remain strong and gusty into the evening hours. Low level wind shear looks to affect south central Kansas for late tonight into the morning hours on Thursday. && .FIRE WEATHER... Issued at 243 PM CDT Wed Apr 12 2023 Very high to extreme grassland fire weather conditions are expected Thu afternoon and early evening with widespread very high conditions for Fri. For Thu, we are looking for south winds in the 20-35 mph range with gusts 35 to 45 mph. The higher end of this range will be over central KS. Lowest afternoon RHs will range from around 25% for areas west of I-135 to around 35% over southeast KS. These conditions will lead to extreme grassland fire conditions for areas generally north of Highway 50. For Friday, gusty south winds will once again be in place with sustained speeds in the afternoon in the 20-30 mph range with higher gusts. Afternoon RH's will range from around 25% along and west of Highway 14 to 45% over southeast KS. These conditions will result in widespread very high grassland fire danger. Outdoor burning is highly discouraged for both Thu and Fri. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 55 81 58 83 / 0 0 10 20 Hutchinson 54 83 57 84 / 0 0 10 20 Newton 55 82 58 83 / 0 0 10 20 ElDorado 54 81 58 83 / 0 0 10 20 Winfield-KWLD 53 80 58 83 / 0 0 10 10 Russell 57 86 57 85 / 0 0 10 30 Great Bend 55 85 56 85 / 0 0 10 20 Salina 56 83 57 85 / 0 0 10 30 McPherson 55 82 57 83 / 0 0 10 20 Coffeyville 51 78 55 80 / 0 0 0 10 Chanute 52 78 55 80 / 0 0 0 10 Iola 52 79 54 79 / 0 0 0 10 Parsons-KPPF 51 78 55 79 / 0 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 PM to 8 PM CDT Thursday for KSZ032-033- 047>050. Red flag warning for Thu afternoon and early evening for parts of Central Kansas. && SHORT TERM...RBL LONG TERM...RBL AVIATION...CDJ FIRE WEATHER...RBL
Hazardous weather outlook, Apr 12, 3:33 AM CDT, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 333 AM CDT Wed Apr 12 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-130845- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 333 AM CDT Wed Apr 12 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Stronger south winds will combine with unseasonable warmth and lower daytime humidity levels to result in very high grassland fire danger across most of the area this afternoon. There is a remote possibility for a couple hours of extreme fire danger across Barton and Russell counties. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The strong south winds and unseasonably warm and relatively dry air will support very high fire danger again Thursday and Friday during the afternoon and early evening. The strongest winds are expected across a portion of central Kansas on Thursday afternoon which is when extreme fire danger will be possible. Refer to the Fire Weather Watch and Wind Advisory for details. Chances for thunderstorms are expected to increase from late Friday afternoon and evening through Friday night across most of the area. There is a slight risk for severe storms late Friday afternoon and evening with large hail, damaging winds and tornadoes possible. Check later forecasts and outlooks for updates on the severe weather expectations. Very high grassland fire danger is possible Saturday afternoon, though it is possible rainfall Friday night and Saturday morning could lessen the fire danger in the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 3:05 AM CDT | Fire Weather Watch | ICT | Barton, Ellsworth, Lincoln, Rice, Russell, Saline | 12 hr |
| Apr 12, 3:06 AM CDT | Wind Advisory | ICT | Barton, Ellsworth, Lincoln, Rice, Russell, Saline | 41 hr |
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.